BACKGROUND: In patients with documented IgE-mediated hypersensitivity to penicillins, data on sensitization to cephalosporins vary. Administering cephalosporins to such patients is often deferred because of the risk for cross-reactivity. OBJECTIVE: To assess the cross-reactivity with cephalosporins and its potential determinants in patients with documented penicillin allergy. DESIGN: Prospective study in patients without clinical indications for cephalosporin treatment. SETTING: Italy. PATIENTS: 128 consecutive patients who sustained anaphylactic shock (n = 81) or urticaria (n = 47) and had positive results on skin tests for at least 1 of the penicillin reagents tested. MEASUREMENTS: All patients were skin tested with cephalothin, cefamandole, cefuroxime, ceftazidime, ceftriaxone, and cefotaxime. Patients with negative results for the last 4 cephalosporins were challenged with cefuroxime axetil and ceftriaxone. RESULTS: 14 patients (10.9% [95% CI, 6.1% to 17.7%]) had positive results on skin tests for cephalosporins, mostly for cephalothin or cefamandole. Skin test results for the minor determinant mixture were positive in 10 of 14 patients (71.4%) with cross-reactivity and 44 of 114 patients (38.6%) without cross-reactivity (odds ratio, 3.90 [CI, 1.17 to 13.40]; P = 0.0189). All 101 patients with negative results on skin tests for cefuroxime, ceftazidime, ceftriaxone, and cefotaxime tolerated cefuroxime axetil and ceftriaxone (tolerability rate, 100% [CI, 96.4% to 100%]). LIMITATIONS: Challenges were not followed by full therapeutic courses. Twenty-two patients declined challenges; positive responses in those patients would have decreased the tolerability rate to 82.1% (CI, 74.2% to 88.4%). CONCLUSIONS: These data confirm the advisability of avoiding cephalosporin treatment in patients with positive results on skin tests for penicillin. In patients who especially require cephalosporin treatment, we recommend skin tests with cephalosporins before assessing the tolerability of the cephalosporin with a graded challenge.
|Numero di pagine||7|
|Rivista||Annals of Internal Medicine|
|Stato di pubblicazione||Pubblicato - 2004|
- immediate hypersensitivity to penicillins